Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 22, 2021Long County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 22, 2021, 4:53 PM EDT for Long County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 4:53 PM EDT (20:53 UTC)
Expired
Aug 22, 2021, 5:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 123 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS82 KCHS 222053
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
453 PM EDT Sun Aug 22 2021

GAZ114-137-138-222130-
Tattnall-Inland Liberty-Long-
453 PM EDT Sun Aug 22 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, LONG AND
TATTNALL COUNTIES...

At 452 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Glennville, Gumbranch, Gum Branch, Mendes and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3199 8209 3204 8166 3177 8165 3180 8201
      3181 8202 3182 8202 3181 8203 3184 8208
TIME...MOT...LOC 2052Z 268DEG 24KT 3191 8200 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:49 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 22, 3:49 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Sun Aug 22 2021

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING ACROSS PARTS OF
THE CHARLESTON TRI-COUNTY AREA, INCLUDING DOWNTOWN CHARLESTON...

.SYNOPSIS...
The region will remain positioned between an inland trough and
Atlantic high pressure through early week. High pressure will
then dominate the region for the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
22/19z mesoanalysis plots show instability is slowly building
across Southeast South Carolina and Southeast Georgia as breaks
in the cloud cover are starting to expand. GOES-E visible data
suggest skies could actually go partly cloudy for a few hours
before convection steadily fills.

A large band of showers/tstms across the Southern Midlands is
expected to slowly build south this afternoon and evening as
additional convection fires ahead of the main line. This is in
response to increased forcing ahead of shortwave rippling
southeast across central portions of South Carolina and Georgia
with additional contributions from the left exit region of a jet
streak moving out of the southern Appalachians and into the
Upstate. The juxtaposition of max heating and instability with
the corridor of strongest forcing should support numerous to
widespread showers/tstms across much of the area later this
afternoon and evening. Most of the activity should push offshore
by late evening/midnight as the aforementioned shortwave moves
off the coast.

The main concern through this evening continues to center on
the potential for flooding. PWATs in excess of 2.30" coupled
with modest UVVs throughout a nearly saturated column will
support heavy rainfall into tonight across much of the region.
The latest RAP output suggests PWATs could approach 2.65" at
times across parts of the Charleston Tri-County Area within the
corridors of heaviest rainfall, which will only intensify
rainfall hourly rainfall rates even further. As was observed
yesterday at several mesonet sites in Berkeley County, areas
could easily see a quick 2-3" in an hour's time. Just this
afternoon, a tstm that moved through portions of West Ashley
dumped 1.5-1.80" in about 30 min which resulted in some urban
flooding. Although the mean steering flow looks to support a
mean storm motion of around 15 kt, favorable wind profiles
indicate there is a potential for convective training. The
22/12z 1-hr and 3-hr flash flood guidance from the Southeast
River Forecast Center remains fairly low for late Summer with
sustained 2-3 in/hr rates likely to result in pockets of flash
flooding over portions of mainly Charleston, Berkeley,
Dorchester and Colleton Counties. A Flash Flood Watch has been
issued for these counties through 10 PM which includes the
Charleston Metro Area. Elsewhere across Southeast South Carolina
and Southeast Georgia, including the Savannah Metro Area, there
will remain an elevated risk for minor flooding of low-lying
and poor drainage areas.

Pops 60-80% will remain in place for the rest of the afternoon
into the evening with pops lowering after midnight. Some patchy
fog could develop well inland. Lows will range from the lower-
mid 70s inland with upper 70s at the beaches and Downtown
Charleston.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: A surface trough will prevail across the area as shortwave
energy propagates in the vicinity and over the waters. While there
will be sufficient instability over land areas as well as decent
forcing, model consensus shows a sharp gradient of plentiful showers
over the coastal waters/SE GA (PWATs 2-2.5") with less coverage over
inland counties and SE SC. Therefore, have only slight chance POPs
for far inland counties. The biggest question of the day will be the
extent of showers and the rain rates. Although, SE GA has not
received as much rain in previous days as SE SC so soils should be
slightly less saturated. Therefore, if any flooding occurs, it
should mostly be confined to low-lying and urban areas. Any
lingering showers over land should quickly dissipate overnight.
Highs will be in the upper 80s to low 90s with lows in the 70s.

Tuesday and Wednesday: A more typical summertime pattern should
return for mid-week as mid-level ridging builds into the region. At
the surface, low-level moisture will remain (PWATs~2.0"). Along any
boundaries and/or the sea breeze, the development of showers and
thunderstorms will be possible. SBCAPE on Tuesday should peak around
2250 J/kg, whereas on Wednesday, it should be around 1500 J/kg.
Overall, the widespread severe threat will be low. Although, a
stronger thunderstorm cannot be completely ruled out. Highs will be
in the mid 80s to low 90s on Tuesday with slightly cooler
temperatures on Wednesday. Lows on Tuesday will be in the 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
For the long term, there are some pretty significant differences in
the models in regards to how quickly high pressure will build into
the region and the timing of an approaching TUTT low. Overall, the
area will remain in an unsettled weather pattern most likely through
the weekend. This will consist of at least isolated to scattered
showers and thunderstorms along any boundaries/seabreeze that form
each day. By the end up the week, scattered to numerous POPs could
be possible. High temperatures will generally be in the 80s with
lows in the 70s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Tstm impacts are the main concerns through this evening at
KCHS, KJZI and KSAV. Tstms are expected to reach KCHS and KJZI
by 21z and KSAV by 22-23z. Prevailing MVFR vsbys will be
highlighted with TEMPO groups for IFR vsbys at KCHS and KJZI
from 22-01z and low-end MVFR vsbys at KSAV 02-04z. Any post-rain
low clouds/stratus are expected to remain west of the terminals
overnight.

Extended Aviation Outlook: Flight restrictions are possible
with scattered showers and thunderstorms mainly in the
afternoon/evening.

&&

.MARINE...
Tonight: Convection moving offshore later this afternoon and
evening could yield gusty winds in excess of 35 kt and cloud-
to-water lightning. Special Marine Warnings may be needed.
Otherwise, southwest winds 10-15 kt will persist with seas 2-4
ft.

Monday through Friday: High pressure will prevail across the waters
through the period. Southerly winds will persist before becoming
easterly by late week. Winds will be around 10-15 knots with
occasional higher gusts. Seas will be 2-4 ft through mid-week then
could increase to 4-6 ft late week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch until 10 PM EDT this evening for SCZ043>045-
     049-050-052.
MARINE...None.

&&
Hazardous weather outlook, Aug 22, 3:24 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 PM EDT Sun Aug 22 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-231930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper-
324 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall and Flooding: Numerous showers and thunderstorms will
impact the region through this evening. There is a risk for minor
flooding of low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall and Flooding: Scattered to numerous showers and
thunderstorms will impact portions of the areas Monday. There will
be a risk for minor flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ043>045-049-050-052-231930-
Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton-
Charleston-Tidal Berkeley-
324 PM EDT Sun Aug 22 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall and Flooding: Scattered to numerous showers and
thunderstorms will impact portions of the areas Monday. There will
be a risk for minor flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-231930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
324 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Strong Thunderstorms: Numerous to widespread thunderstorms will
impact the coastal waters through tonight. Several of these storms
are expected to produce strong wind gusts in excess of 35 knots with
frequent cloud-to-water lightning. Special Marine Warnings may be
needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 22, 1:33 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HEAVY RAIN       2 NW WEST ASHLEY        32.82N  80.03W
08/22/2021  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF WATER COVERING ASHLEY RIVER ROAD
            AT ASHLEY CROSSING LANE.

&&

EVENT NUMBER CHS2100580

CPM
Local storm report, Aug 22, 1:42 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       1 WNW WEST ASHLEY       32.80N  80.02W
08/22/2021  U0.00 INCH       CHARLESTON         SC   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO OF WATER COVERING ASHLEY RIVER ROAD
            AT WALLACE SCHOOL ROAD.

&&

EVENT NUMBER CHS2100581

CPM
Special weather statement, Aug 22, 4:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
453 PM EDT Sun Aug 22 2021

GAZ114-137-138-222130-
Tattnall-Inland Liberty-Long-
453 PM EDT Sun Aug 22 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, LONG AND
TATTNALL COUNTIES...

At 452 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Glennville, Gumbranch, Gum Branch, Mendes and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3199 8209 3204 8166 3177 8165 3180 8201
      3181 8202 3182 8202 3181 8203 3184 8208
TIME...MOT...LOC 2052Z 268DEG 24KT 3191 8200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:46 PM EDTAreal Flood AdvisoryCHSAllendale, Hampton3 hr
Aug 22, 8:43 AM EDTSpecial Marine WarningCHS47 min
Aug 22, 1:41 PM EDTSpecial Marine WarningCHS94 min
Aug 22, 2:35 PM EDTSpecial Marine WarningCHS55 min
Aug 22, 3:07 PM EDTFlash Flood WatchCHSBerkeley, Colleton, Dorchester5 hr
Aug 22, 4:50 PM EDTSpecial Marine WarningCHS115 min
Aug 22, 5:24 PM EDTSpecial Marine WarningCHS2 hr
Aug 22, 5:45 PM EDTSpecial Marine WarningCHS2 hr
Aug 22, 7:01 PM EDTSpecial Marine WarningCHS119 min
Aug 22, 7:32 PM EDTSpecial Marine WarningCHS118 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.